Tornadoes · United States · Texas · 2023
Unrated tornado, Whiteflat to Matador, Texas, June 21, 2023
From Whiteflat to Matador, this Unrated tornado ran 0.2 miles across Motley County on June 21, 2023, touching down at 7:50 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 21, 2023
- Touchdown
- 7:50 PM CDT (00:50 UTC)
- Lifted
- 7:51 PM CDT (00:51 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Motley County
- Touchdown point
- 34.120, -100.850
- Lift-off point
- 34.117, -100.849
- Record number
- 2306211850-01
The damage survey
36 damage points were recorded along this path by NWS LUB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 165 mph.
- Piece of debris penetrated masonry outside wall
- Trapped trying to make it to basement
- Car 20yds adjacent to structure with trapped injuries, metal pole in car from nw
- RV lifted from pic location west past house
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A supercell thunderstorm developed in the far southern Texas Panhandle during the late afternoon of the 21st of June. This supercell moved south-southeastward through the western Rolling Plains during the evening and eventually moved into the Texas Big Country and the San Angelo National Weather Service forecast area around 2200 CST. This storm quickly intensified in Motley County just north of Matador where the first of five reported tornadoes occurred around 1850 CST, however no survey was conducted as no damage was reported. This storm then produced a third of a mile wide tornado that went through the west side of Matador around 1900 CST killing four people and injuring 15 others. One of the fatalities was an 85 year old woman at home. A 59 year old truck driver died while in his semi-trailer. The final two fatalities were a 43 year old male and 23 year old male in a recreational vehicle. Peak wind gusts corresponding to the observed damage were estimated to be in the 145 mph to 165 mph range, resulting in an EF-3 rating. This rating was determined through consultation with engineers from the Texas Tech University National Wind Institute, who also performed a damage survey in Matador. It also produced extremely large hail with the largest stone measuring 4.50 inches in diameter on the east side of Matador. The storm continued moving to the south-southeast where a 75 mph gust was reported at the Roaring Springs West Texas Mesonet site at 1922 CST, most likely associated with a rear flank downdraft surge. As it entered northern Dickens County another tornado was reported by an off-duty NWS employee approximately 5.5 miles northeast of Afton, however no damage was reported with this tornado. A second supercell produced a brief tornado west-southwest of Matador at 1937 CST that also produced no known damage. Shortly afterward, that supercell began to merge with the initial supercell with the fifth and final tornado being reported on US Highway 82 approximately eight miles east of Dickens and no damage was observed with this tornado either. As the storm continued to move to the south-southeast a broad rear flank downdraft was noted on radar with the peak measured gust of 109 mph at the West Texas Mesonet site in Jayton at 2107 CST with 19 minutes of continuous severe wind gusts. These strong winds also occurred with hail up to four inches in diameter leading to damage observed along State Highway 70 in northeast Kent County including in and around the towns of Girard and Jayton.
The first of several tornadoes developed approximately seven miles north of Matador. Storm chasers stated that there was a brief tornado touchdown over open ranch land. No known damage occurred.
The second of several tornadoes touched down north of Matador in an open field east of State Highway 70. The tornado then tracked to the south through open country until it reached just north of Farm to Market Road 94 where it damaged a few power poles. It then traveled to the south-southeast where it destroyed a house on the far north side of the city. Three vehicles at this residence were rolled at least a few hundred yards away from the house with two of the vehicles unable to be located. The tornado continued to track south along State Highway 70 where it damaged two additional houses and rolled another truck several hundred feet. The tornado then tracked back to the southwest and crossed State Highway 70 and damaged several houses northwest of the intersection of State Highway 70 and US Highway 62, as well as rolling several vehicles including a tractor-trailer. The tornado then crossed US Highway 62 between the Texas Department of Transportation facility and State Highway 70 where it rolled an RV, destroyed a house, and steel framed retail store, and partially collapsed a power substation. The tornado continued traveling to the southeast paralleling State Highway 70 and damaged several more single family residences with another house being destroyed. The tornado then crossed State Highway 70 just south of Cross Lane where it destroyed a 500 foot radio tower as well as some light poles. The tornado then dissipated over an open field southeast of the Matador rest stop.
The deaths
4 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 85 | F | Permanent Home | Direct |
| 59 | M | Vehicle/Towed Trailer | Direct |
| 43 | M | Vehicle/Towed Trailer | Direct |
| 23 | M | Vehicle/Towed Trailer | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Jun 21, 6:40 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 21, 6:40 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 640 PM CDT Wed Jun 21 2023 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 218 PM CDT Wed Jun 21 2023 Ridging continues to persist over the Central U.S. A MCS dissipated across Oklahoma earlier this morning dragging an outflow boundary southward across the Texas Panhandle. Expected interaction between the outflow and a dryline that stretches from Amarillo to Lake Alan Henry appears to be the best focus for convective initiation later this afternoon and evening. Unseasonably high dewpoints in the upper 70s are dominating the moist sector with a sharp gradient noted to the west of the dryline. Model guidance suggests forcing from the dryline may be enough to break the cap and initiate convection by late afternoon in the eastern South Plains/ western Rolling Plains where moisture advection has been maximized. 50 kt westerly winds aloft with nearly 20 kt southeasterly winds at the surface in the east of our CWA indicate enough shear to support organized thunderstorms. Ample CAPE too is available for intense storms to develop if the cap is broken which is still suggested in most model soundings. Softball sized hail and 80mph winds remain the main threats. A tornadoes or two cannot be ruled out with the stronger activity particularly in the extreme southeastern Texas Panhandle and northern Rolling Plains. Once storms have moved out of our CWA overnight, tomorrow morning should remain fairly tranquil. Continuing on the pattern of this morning, with RH values near 100% across the Rolling Plains, have made mention of patchy fog. At this point, I don't anticipate dense fog unless we get quite substantive rainfalls and cooler advect. ion in the wake of the convective activity. For tomorrow, we are advertising somewhat cooler temperatures than today (closer to the century mark in areas where we are seeing 105-109 this afternoon) thanks to a 20 or so meters in height falls though the past two days have seen some surprises with highs. Still, trended Max T values toward the high side of guidance based on these trends. A bigger question is the prospect for thunderstorm activity again in our eastern counties on Thursday afternoon. With the cooler temperatures, and no substantive cooling aloft, one would expect less precipitation opportunity than today though forecast soundings do hint at an environment close to CI. A stout capping inversion appears to remain in place up near CDS with some degree of an EML indicated. This looks to be a stretch, but airmass modification with top-down moistening may be the mechanism that provides such an opportunity. Confidence in storm development in the east is meager at best and areas west of the escarpment should remain dry. && .LONG TERM... (Thursday night through next Tuesday) Issued at 218 PM CDT Wed Jun 21 2023 Very hot temperatures will remain the focus of the forecast period as a strong upper level high is progged to expand northward this weekend, becoming centered near the Big Bend on Sunday, toward northwest Texas on Tuesday, and then toward the Metroplex on Wednesday. Through the his period, the expansive ridge will extend from Arizona to Louisiana while heights consistently range from 594 to 597 dam at the 500 mb level. This should result in high temperatures in the Saturday through Wednesday period in a range mostly from the upper 90s to near 110 again. Before then, late day and evening thunderstorms will remain a possibility along and east of the dryline as a series of upper level short wave troughs migrate through the northern end of the upper ridge and give some support to the diurnally driven convection. Precip chances will remain low both days with a slight chance mention sufficing at this time. && .AVIATION... (00Z TAFS) Issued at 634 PM CDT Wed Jun 21 2023 Severe thunderstorms will be possible at KCDS this evening as storms slowly move to the southeast. Large hail, gusty and erratic winds, and frequent lightning will be possible with any thunderstorm. Thunderstorms should dissipate by 04z. Late tonight into early Thursday morning MVFR to IFR ceilings will expand from north to south and potentially impact all three TAF sites. These low ceilings should dissipate late tomorrow morning with VFR conditions expected thereafter. && .LUB WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for TXZ034-035-040>042. && SHORT TERM...26 LONG TERM....07 AVIATION...58
Hazardous weather outlook, Jun 21, 11:10 AM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1110 AM CDT Wed Jun 21 2023 TXZ021>044-221615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1110 AM CDT Wed Jun 21 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible later this afternoon and evening east of a dryline expected to stall near the edge of the Caprock. If a strong cap can be overcome, supercell storms are likely and could produce giant hail to softball size and wind gusts around 80 mph. Although unlikely, a tornado is also possible. Additionally, expected temperatures of 105 to 109 this afternoon have prompted a heat advisory for the southeastern South Plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Thursday and Friday during the afternoon/evening hours, mainly off the Caprock. Triple-digit heat will return by this weekend and looks to continue well into next week with potential for heat advisories.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
0.8 hours before the tornado, 146 km from the path. June 22, 2023.
- Mixed-layer CAPE
- 2522 J/kg
- Mixed-layer CIN
- -38 J/kg
- Surface CAPE
- 4361 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.3
- 0-3 km lapse rate
- 8.7 K/km
Amarillo Airport, TX (KAMA), 12:00Z
11.2 hours after it, 146 km from the path. June 22, 2023.
- Mixed-layer CAPE
- 819 J/kg
- Mixed-layer CIN
- -352 J/kg
- Surface CAPE
- 2427 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Childress Municipal (CDS), 62 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lubbock radar (KLBB), 103 km away, was scanning. The volume nearest the touchdown began at 00:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 21, 2023
44 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 21 | 1:33 PM MDT | Unrated | Cheyenne, NE | 0.6 | 50 | |||
| June 21 | 1:44 PM MDT | Unrated | Logan, CO | 0.5 | 25 | |||
| June 21 | 3:05 PM MDT | Unrated | Washington, CO | 0.7 | 25 | |||
| June 21 | 3:35 PM MDT | Unrated | Logan, CO | 1.4 | 25 | |||
| June 21 | 4:10 PM MDT | Unrated | Washington, CO | 0.3 | 25 | |||
| June 21 | 4:18 PM MDT | Unrated | Washington, CO | 0.5 | 25 | |||
| June 21 | 4:25 PM MDT | Unrated | Washington, CO | 0.7 | 50 | |||
| June 21 | 4:28 PM MDT | EF2 | Washington, CO | 1.9 | 400 | $15,000 | ||
| June 21 | 4:28 PM MDT | Unrated | Washington, CO | 0.2 | 50 | |||
| June 21 | 4:29 PM MDT | Unrated | Washington, CO | 0.2 | 25 | |||
| June 21 | 4:31 PM MDT | Unrated | Washington, CO | 1.6 | 50 | |||
| June 21 | 4:36 PM MDT | Unrated | Washington, CO | 0.6 | 50 | |||
| June 21 | 4:37 PM MDT | Unrated | Washington, CO | 1.0 | 200 | |||
| June 21 | 4:39 PM MDT | Unrated | Washington, CO | 0.5 | 25 | |||
| June 21 | 4:40 PM MDT | Unrated | Washington, CO | 0.6 | 25 | |||
| June 21 | 4:42 PM MDT | Unrated | Washington, CO | 0.3 | 25 | |||
| June 21 | 4:43 PM MDT | Unrated | Washington, CO | 0.3 | 25 | |||
| June 21 | 4:43 PM MDT | EF1 | Washington, CO | 0.9 | 200 | |||
| June 21 | 4:45 PM MDT | Unrated | Washington, CO | 0.8 | 25 | |||
| June 21 | 4:45 PM MDT | Unrated | Washington, CO | 0.4 | 50 | |||
| June 21 | 4:46 PM MDT | Unrated | Washington, CO | 0.9 | 25 | |||
| June 21 | 4:47 PM MDT | Unrated | Washington, CO | 0.4 | 50 | |||
| June 21 | 4:48 PM MDT | Unrated | Washington, CO | 0.5 | 100 | |||
| June 21 | 4:49 PM MDT | Unrated | Washington, CO | 0.6 | 25 | |||
| June 21 | 4:50 PM MDT | Unrated | Washington, CO | 0.8 | 25 | |||
| June 21 | 4:51 PM MDT | Unrated | Washington, CO | 1.3 | 25 | |||
| June 21 | 4:52 PM MDT | Unrated | Washington, CO | 1.9 | 200 | |||
| June 21 | 4:53 PM MDT | Unrated | Washington, CO | 0.6 | 25 | |||
| June 21 | 4:57 PM MDT | Unrated | Washington, CO | 4.3 | 50 | |||
| June 21 | 5:15 PM MDT | Unrated | Washington, CO | 0.8 | 50 | |||
| June 21 | 6:18 PM CDT | Unrated | Armstrong, TX | 0.9 | 100 | |||
| June 21 | 5:20 PM MDT | EF2 | Washington, CO | 4.5 | 400 | |||
| June 21 | 5:30 PM MDT | EF1 | Washington, CO | 0.1 | 14 | |||
| June 21 | 5:39 PM MDT | Unrated | Washington, CO | 3.7 | 25 | |||
| June 21 | 6:14 PM MDT | Unrated | Washington, CO | 0.8 | 50 | |||
| June 21 | 6:16 PM MDT | EF2 | Washington, CO | 4.9 | 800 | |||
| June 21 | 6:35 PM MDT | Unrated | Washington, CO | 0.5 | 50 | |||
| June 21 | 6:45 PM MDT | Unrated | Washington, CO | 1.0 | 25 | |||
| June 21 | 7:51 PM CDT | EF3 | Matador tornado, TX | 9.1 | 600 | 4 | 15 | |
| June 21 | 7:19 PM MDT | EF0 | Perkins, SD | 1.8 | 50 | |||
| June 21 | 8:36 PM CDT | Unrated | Dickens, TX | 0.1 | 30 | |||
| June 21 | 8:37 PM CDT | Unrated | Motley, TX | 2.8 | 100 | |||
| June 21 | 7:44 PM MDT | Unrated | Goshen, WY | 1.0 | 50 | |||
| June 21 | 9:18 PM CDT | Unrated | Dickens, TX | 0.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.